Serum Sickness Secondary to Fluoxetine

Main Article Content

Fatema S Esaa
Pooja R Shah
Lisa A Beck

Keywords

Serum-sickness, SSLR, Cutaneous adverse reaction

Abstract

Drug-related cutaneous eruptions are common, affecting approximately 2-3% of hospitalized patients, and can vary in severity from benign to life-threatening. Understanding the pathophysiologic mechanism of the eruption is important for being able to identify the culprit drug and develop an appropriate treatment plan. We present a unique case of serum sickness that presented with a pruritic dermatitis associated with arthralgias and hypocomplementemia, observed shortly after initiation of fluoxetine.

References

1. Roujeau, JC, Stern RS. Severe Adverse Cutaneous Reactions to Drugs. N Engl J Med 1994; 331:1272-1285

2. Schryver SD, Netchiporouk E, Ben-Shoshan M. Severe Serum Sickness-Like Reaction: Challenges in Diagnosis and Management. J Clin Exp Dermatol Res 6:279.

3. Shapiro, LE, Knowles, SR, Shear, NH. Fluoxetine-Induced Serum Sickness-Like Reaction. Annals of Pharmacotherapy 1997; 31 (7-8)

4. Warnock JK, Morris DW. Adverse cutaneous reactions to antidepressants. Am J Clin Dermatol. 2002;3(5):329-39.

5. Miller, L, Bowman, R, Mann, D, Tripathy, A. A case of fluoxetine-induced serum sickness. Am J Psychiatry 1989; 146:1616-7

6. Vincent, A, Baruch, M. Serum Sickness Induced by Fluoxetine. The American Journal of Psychiatry 1991; 148 (11):1602-3.